North Dakota, 2016

Tornadoes and Damaging Wind in North Dakota, July 7, 2016

July 7, 2016 · NWS FGF · 10 events in 3 counties and zones

Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon. The most sun and surface heating occurred around the low. By the early afternoon, a line of thunderstorms developed between Devils Lake and Cooperstown (ND), and several funnel cloud reports were quickly received. Other cells formed around the Grand Forks area and over portions of west central Minnesota. Every thunderstorm seemed to have a shelf cloud associated with it, each producing funnel clouds or low hanging appendages. The thunderstorms over west central Minnesota produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 11:47 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 7, 11:47 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1247 PM CDT THU JUL 7 2016

.UPDATE...
Issued at 1247 PM CDT Thu Jul 7 2016

Latest SPC day 1 convective outlook backed up the marginal risk
area through the entire FA now, and backed up the slight risk area
up toward KTVF. Starting to see some tstm development around the
KDVL region, but not a lot of heating has occurred there yet, so
doubting this activity will be severe for a while yet. Otherwise a
large area of light rain covers southeast ND, moving ENE. Still
expecting thunder activity to increase more between now and mid to
late afternoon, and last into the evening. Forecast has this
thinking covered well for now.

&&

.SHORT TERM...(Today and tonight)
Issued at 202 AM CDT Thu Jul 7 2016

Main forecast concern will be severe weather threat for today.
High resolution guidance in fair agreement with surface features however
Latest Cam guidance still trying to get together on where the main
convective complex will develop.

In the near term arc of shra/isold T associated with lead impulse will
continue to lift northeastward with highest pops across the north
this morning but with current weakening trend may be rather
spotty.

From late morning on relatively strong short wave currently in E
MT will propagate east across the region today. As it does surface
low pressure over central SD will lift ne to roughly the central
valley by early afternoon with N-S boundary running along the
dakotas/Minnesota border. As current pcpn band lifts northward the
southern half of the forecast area should see solar which will
help destabilize the atmosphere. With favorable upper
support/forcing arriving aft 18z expecting some sort of complex
developing and propagating east. Big question is where. Latest
HRRRX cams have main development across the southern valley into
eastern SD. Damaging wind looks to be the primary concern at this
point with the complex propagating eastward across west central Mn
during the afternoon. Farther north in less unstable airmass
degree of convection more in question. With wave and inverted trof
will likely still see areas of rain/T so will maintain relatively
higher pops. Temperatures will hinge greatly on cloud cover with
coolest temperatures across the north.

Wave will push through this evening with rain ending from west to
east lingering in the NE overnight. Cold advection in wake of low
passage will drop temperatures into the 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 202 AM CDT Thu Jul 7 2016

Friday will be a bit blustery and overall cooler. Convective
temperatures running from the upper 60s north to mid 70s across
the south. With moist layer AOB 5k ft expect cu development and
have adjusted max temperatures close to convective temperatures.

High pressure will bring diminishing wind to the region. Will have
to monitor for fog potential depending on how much rain occurs
today.

Mid level ridging builds into the FA Saturday dry conditions and
moderating temperatures but still on the cool side of average.

With warm advection push and apparent weak wave riding the ridge
will maintain low end pops Saturday night.

Sunday-Wednesday...Southwest flow aloft expected to develop early in
this period as a strong upper low ejects into the western Dakotas
and then southern Manitoba. This upper low has trended slower with
each of the past few model runs. Details still uncertain...but with
the region in the warm sector multiple high impact severe
thunderstorm events appear possible. The strongest signal for severe
potential is on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jul 7 2016

Still have VFR ceilings and vsbys across the area, with the
exception of KDVL, which is seeing a tstm now. Thunderstorms will
be prevalent across the FA into the early evening, and perhaps
beyond that at KTVF and KBJI. As stronger storms move thru
ceilings may briefly dip into MVFR levels, but hard to time that
at this point. Models also indicate lowering ceilings tonight into
Friday morning. Not sure exactly how low to go, so just kept them
in MVFR levels for now. Winds overall look to remain on the low
side.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...TG/Voelker
AVIATION...Godon
Hazardous weather outlook, Jul 7, 5:52 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT THU JUL 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT THU JUL 7 2016

...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY.
THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE
FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED
LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO
ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL
NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD
APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
FOLLOWED BY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Fargo/Grand Forks radar (KMVX), 93 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Nelson

When
July 7, 12:05 PM CST
Where
Nelson County, 2.78 mi NW of Tolna
Reported by
State Official
Coordinates
47.860, -98.470

A small funnel cloud was seen moving up and down from the cloud base. The funnel was observed from Devils Lake.

Funnel Cloud, Griggs

When
July 7, 12:25 PM CST
Where
Griggs County, 0.83 mi NW of Mose
Reported by
Law Enforcement
Coordinates
47.590, -98.460

Funnel Cloud, Nelson

When
July 7, 12:35 PM CST
Where
Nelson County, 8.19 mi SW of Pekin
Reported by
Law Enforcement
Coordinates
47.700, -98.450

A funnel cloud was seen hanging down halfway between the cloud base and the ground.

Tornado, Nelson

When
July 7, 1:05 PM CST to 1:35 PM CST
Where
Nelson County, 2.27 mi SSE of Lakota Muni Arpt to Michigan City
Rating
EF0
Path length
9.02 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
47.990, -98.310

A tornado tracked intermittently to the east-northeast for about nine miles. Damage was confined to the occasional shelterbelt or grove along the path, where numerous large branches and limbs were broken off. The tornado was briefly viewed and photographed as it approached the city of Michigan, before it was wrapped in heavy rain. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Nelson

When
July 7, 1:37 PM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.030, -98.120

Very strong winds and cracking trees were reported, as well as possible debris.

Funnel Cloud, Grand Forks

When
July 7, 3:55 PM CST
Where
Grand Forks County, 2.32 mi W of Thompson
Reported by
Law Enforcement
Coordinates
47.780, -97.150

A funnel cloud was seen near the intersection of highway 15 and airport road.

Tornado, Grand Forks

When
July 7, 4:06 PM CST to 4:07 PM CST
Where
Grand Forks County, 2.91 mi SSW of Powell
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Other Federal Agency
Coordinates
47.880, -97.190

Grand Forks air traffic control tower officials observed a brief tornado about three miles south of the airport tower. There was not much of a funnel, but rotation was evident in the cloud and a lot of dust was kicked up. The tornado remained over an open field, with peak winds estimated at 70 mph.

Funnel Cloud, Grand Forks

When
July 7, 4:08 PM CST
Where
Grand Forks County, 2.86 mi WSW of Grand Forks
Reported by
Amateur Radio
Coordinates
47.910, -97.110

The funnel was spotted near the Alerus Center.

Funnel Cloud, Grand Forks

When
July 7, 4:11 PM CST
Where
Grand Forks County, 1.55 mi ESE of Merrifield
Reported by
Amateur Radio
Coordinates
47.840, -97.070

A funnel cloud was seen near the KNOX tower south of Grand Forks.

Tornado, Grand Forks

When
July 7, 4:15 PM CST to 4:17 PM CST
Where
Grand Forks County, 1 mi SSW of Merrifield to 0.5 mi SSW of Merrifield
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
47.837, -97.108

A touchdown was observed and photographed by a spotter who was located near Interstate 29 at mile point 134, or four miles north-northeast of Thompson. The tornado broke large tree branches in a shelterbelt along the path. Peak winds were estimated at 75 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636672, 636674, 636677, 636681, 636684, 636685, 636686, 636687, 636688, 636690.